Adaptation

I find myself constantly having to change and adapt in life. I cannot accurately predict how my life is going to be in a few months from now, despite how much I hope otherwise. I’m trying to plan a vacation for later this year, but I don’t know exactly how to plan it because I don’t know what I’ll be up for. Can I go hiking and do active things, or is lying on a beach all I can handle? What about pre-planning events that aren’t really fatigue-mitigated (like dinner and a show that I’ll need reservations for well in advance) – how many can I plan? How many days have to be completely unplanned so I can survive the trip? I sincerely wish I knew the answers to these questions so that I can count on doing things and not be disappointed that I can’t manage something I was really looking forward to.

It’s a little easier in a shorter time frame. If I feel like poo today, I can generally predict that tomorrow I’ll feel the same plus or minus a few points. That is, unless there is a huge change in weather. At this time of year, we have s’winter in Colorado. One day it will be 75 degrees, and the next morning you’ll wake up to a blanket of snow. I can tell before I get out of bed if we’ve had a surprise snow storm because I feel… oddly oppressed. I feel like I am made of lead and it’s hard to move. I’m more tired than usual. I sleep later. It’s frustrating.

I started a new treatment some time in February. My current doctor, Dr M, thinks that I might have a problem with mold. We started to treat me empirically (experimentally) with amphotericin. This drug kills systemic fungal infections. The catch is, when mold dies, it releases mycotoxins (mold toxins), so I have to take it with another drug, cholestyramine to bind those toxins and push them out of my body. And there’s a catch with that drug, too – it was a precursor to statins, so it is designed to reduce your cholesterol. That would be fine if mine were high, but it isn’t – it’s too low. So, this can lead to dangerous side effects (I actually want to talk more about this a  little later).

The first few days of this treatment were horrible. As predicted, I had some dramatic worsening of the CFS/ME symptoms I always live with. I was only able to tolerate one dose of the amphotericin twice a week. The goal was to get to two doses every day and stay that way for sixty days. I also had to plan the increases in my medication around our ridiculous travel schedule. Not only did I want to be able to function when I travel somewhere, but it is a NIGHTMARE to get refrigerated medication through airport security. You have to have either ice that hasn’t melted at all (tough to do when it takes 45 minutes to get to the airport), or an ice pack that seems solid when you get there. And then there’s the issue of scanning the medication in the x-ray machine. You can ask that the medication be visually inspected, but that takes a lot of extra time and I really don’t enjoy the fact that some of the tsa officers roll their eyes at that sort of request. I have already been mocked by the tsa for my choice not to go through the full-body scanners.

After my last trip to San Francisco, Chicago and Minnesota (in the same week), I started taking the two-a-day dose of amphotericin. I just wanted to get serious and tough out whatever I had to in order to make this process go faster. By Tuesday of that week, I felt I had pushed it too far. A side effect of the treatment (there are arguments for it being from the mycotoxins or from the cholestyramine-induced low cholesterol) is that I have severe memory problems. On that day, I took a pill that scrambled my brain. I literally walked in a circle for ten full minutes because I couldn’t remember what I was looking for or where I was going to look for it. Turns out, I was looking for my car keys. I found them, got into my car, and went grocery shopping. It wasn’t until I got home that I realized what had happened, and that my judgment had gone out the window. I thought maybe I had forgotten that I had already taken a pill and accidentally overdosed, so I didn’t take a second one that day.

Wednesday, I started making notes about when I had taken a pill. I took the first one that day, and felt crappy like I expected. I took a second at the end of the day, and oh how I wished I hadn’t. Every muscle, every joint in my body was on fire. My brain burned. My stomach hurt. I took all kinds of anti-inflammatory herbs and medications. I ran a warm bath. I thought I was going to die. I wasn’t sure I could take one more day of this.

Thursday morning I woke up and took another pill… and nothing too bad happened. I took the second dose later that night, and still no major ill effects. I haven’t had any major ill effects until the middle of last week.

I still have the memory problem. I have to write down or photograph everything so I can remember. I have some new problems that aren’t severe yet, but I suspect that they have the potential to be. I wake up in a different sort of pain after bowling now – I feel this burning in my neck and shoulders much like what happened in the beginning when the muscles in my right shoulder just dissolved. I’m pretty certain this is textbook rhabdomyolysis, a side effect associated with cholesterol lowering medications. This paragraph makes very little sense after reading the previous one, I know. But from my perspective, things that seem serious to other people are just par for the course. It’s worth it to me if it is short term and will lead to a better outcome in the long haul.

Dr M has been very cooperative and sympathetic to my concerns with this treatment plan. I asked if we could monitor liver/kidney/metabolic function while I am being treated, even though it probably seemed paranoid. He was fine with it, especially because I had concerns and a past history of low cholesterol.

I’m glad he did look, because not a month into the treatment, I had a cholesterol level of 124. Before you start thinking, “What’s she so worried about, that’s a great number?”, there’s something you should know. For at least my entire lifetime, all I’ve heard is that high cholesterol raises your risk of heart disease, and to combat that you need to eat less fat and more carbs. Except, all of that is wrong. There is an entire book about this called, The Great Cholesterol Myth. The authors explain in this book how blaming cholesterol for heart disease is like blaming firemen for fires. If you don’t want to read an entire book, just read this article. All of these doctors agree that total cholesterol of 150 is too low, and that even 200 (the current maximum recommendation) is the lower limit of what is healthy. I’m already below that. At the level I’m at, I’m at risk for memory loss, decreased immune function, nerve damage, depression, suicide, etc. I already have some of these problems.

I’ve been eating a very high fat diet to counteract this. The catch is, diet only affects your cholesterol levels minimally. Moreover, people who eat a high fat diet tend to have lower blood cholesterol levels. I know, it’s a shock. I’ll just give you a moment to let that sink in.

Ready for some more? I eat eggs for breakfast every morning. I have been doing this for at least three years. I eat a lot of fatty meat. I eat some nuts (a lot of almonds and almond flour). I even eat about a tablespoon of coconut oil straight up every day, and I still have low cholesterol.

Dr M offered me a retest when I was in his office last week. I declined, thinking I’d wait until next month, but with the level of muscle pain I’m experiencing, I am thinking maybe I should ask him to order the test sooner. I have started waking up later every day. My brain is not on fire anymore, at least, but I do suffer cognitive impairment. Sometimes I can’t make simple decisions – I feel like a child, unable to comprehend the world around me. I cannot handle interruption, no matter how minor, to the activities I engage in. Plus a few other things that I won’t go into here.

Bottom line is, I have to adapt. I might not be able to take the treatment as aggressively as I would like (I am so ready to not be sick anymore). I might have to be tested more. I might have to quit even more activities. But somehow, I’ll make it work.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s